EconPapers    
Economics at your fingertips  
 

Smoothing Splines and Shape Restrictions

Enno Mammen and C. Thomas‐Agnan
Authors registered in the RePEc Author Service: Christine THOMAS-AGNAN

Scandinavian Journal of Statistics, 1999, vol. 26, issue 2, 239-252

Abstract: Constrained smoothing splines are discussed under order restrictions on the shape of the function m. We consider shape constraints of the type m(r)≥ 0, i.e. positivity, monotonicity, convexity, .... (Here for an integer r≥ 0, m(r) denotes the rth derivative of m.) The paper contains three results: (1) constrained smoothing splines achieve optimal rates in shape restricted Sobolev classes; (2) they are equivalent to two step procedures of the following type: (a) in a first step the unconstrained smoothing spline is calculated; (b) in a second step the unconstrained smoothing spline is “projected” onto the constrained set. The projection is calculated with respect to a Sobolev‐type norm; this result can be used for two purposes, it may motivate new algorithmic approaches and it helps to understand the form of the estimator and its asymptotic properties; (3) the infinite number of constraints can be replaced by a finite number with only a small loss of accuracy, this is discussed for estimation of a convex function.

Date: 1999
References: Add references at CitEc
Citations: View citations in EconPapers (43)

Downloads: (external link)
https://doi.org/10.1111/1467-9469.00147

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:scjsta:v:26:y:1999:i:2:p:239-252

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0303-6898

Access Statistics for this article

Scandinavian Journal of Statistics is currently edited by ÿrnulf Borgan and Bo Lindqvist

More articles in Scandinavian Journal of Statistics from Danish Society for Theoretical Statistics, Finnish Statistical Society, Norwegian Statistical Association, Swedish Statistical Association
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-19
Handle: RePEc:bla:scjsta:v:26:y:1999:i:2:p:239-252